Aa
A
A
Close
Avatar universal
Advice needed with amphetamine / ephedrine withdrawal.
I desperately need advice on how to reduce or cope with the withdrawal symptoms from detoxing off of amphetamines and ephedrine.

For months I have been taking very high doses of ADHD medication, Bronkaid, caffeine, and other misc over the counter sport / health supplements which also contain high doses of ephedrine, caffeine, etc. The dosage I'm currently taking is enough to give a horse a heart attack!

Im at my breaking point where I cant take the dependence anymore. Recently I was admitted into the hospital for acute kidney failure (unrelated) I signed myself out of the hospital prior to completing treatment because I couldn't handle the withdrawal symptoms from being without such high doses of uppers. That told me I have a bigger problem than I would like to admit.

I started taking the pills to keep myself awake during long work days. I kept needing to up the dosage to gain the same effect. Now I'm on such high doses I have no control over myself. In the morning after my first dose I feel great as though I can accomplish anything. My mood and spirits are high. Throughout the day as the dose wears off I begin feeling agitated, irritable, angry, confused, aggressive, depressed, and anxious. I continue to take more pills to counteract the poor feelings of coming off of them. I haven't slept more than 3 hours a night in months. I'm constantly irritated, I cant sit still or focus. These pills are truly ruining my life. I'm picking fights with my friends for no reason. I deeply hurt and lost a man who meant the world to me. I'm performing poorly at work. I was recently referred to as Jekyll and Hyde, that is how badly this dependence is affecting me psychologically.  I never had an angry spell before taking these drugs. Ive never been truly depressed or aggressive. I'm very sensitive to the slightest comments someone makes towards me. Normally I have a laid back personality and I'm calm in the most stressful environments. I can feel my entire life crumbling before me. I'm driving myself crazy with the up and down emotional roller coaster non stop all day, every day.

Im turning to this forum in hopes to get some advice. I'm feeling discouraged at this point. I was accepted into a treatment program to detox, however once I arrived they said I was not in bad enough condition to be admitted. Because i'm still "functioning" and haven't completely ruined my entire life, I apparently don't deserve a spot in their detox program.  Ive tried tapering off with no success. Once I start to feel the depressed / low / angry feelings I pop another pill to bring me back up. I have been on ADHD meds for over 15 years. I believe its the combination of everything I take causing these negative effects. I feel like Ive lost my mind, Ive gone insane!

I successfully stopped taking adderall a couple months ago, but I was still on all of the other supplements. I went on a 2 days business trip with no sleep and foolishly decided to take 1 adderall thinking I wouldn't start taking them all over again. Im now back up to several pills a day.

I do realize if I dot stop now, I'm basically killing myself. My kidney function is very poor at the moment, these pills are causing UN-necessary stress on my kidneys and my heart!

If you have any advice, I would greatly appreciate it. Or if you quit cold turkey, how long did it take before you felt better? How long should I expect to be laying in bed "sick" before it gets better??
Cancel
3 Answers
Page 1 of 1
4522800 tn?1470329434
Hello & Welcome to the Forum.

If you stick to this post for awhile others will chime in & out. Just keep checking back.

I have done all kinds of substances off & on most of my life and many were the upper ones. Those were my DOC. Over 3 yrs ago I went c/t off of Methadone, Adderral (Add was from the streets) and a Benzo. I Do Not have ADHD, so the Adderral would get me going when I snorted them with my dones.
These meds will really whack out them Brain Chems too, just like opiates. When we come clean off of them the Nervous System will go crazy and this is very uncomfortable.
You can start by drinking tons of fluids. This will help rid the toxins. We also have to build up a better Immune system. Lots of antioxidants are great for this too. I do know, with the other meds, that a good slow taper is good, however, we can not give a taper plan on here. I could say that, as you cut back slow let your Brain/Body adjust to each drop. Other then that you will have to be OK with NOT being OK for awhile. Healthy eating is a good one right now and forever too. YOU can go out and hit a AA/NA meeting too. This way you can pick up some coping skills and educate yourself on Addiction. One big thing is to try to re-direct your thinking while you are in detox. It is not easy but it will help. Maybe get some natural products that will help calm you down. I know that the Magnesium and Ds work great together. The thing is that you will not have that synthetic energy anymore. This is where all of your changes will have to happen. TIME is what it will take for all of this to balance back to a natural state. You can also buy some relaxing Teas. There is a product called "CALM" out here at the markets. I sure would go and hit a meeting asap. The people there will really help you out. Also stick around and so will we. Just keep checking this post. I will check back and see how things are going. Also Epsom salt baths will relax you and help draw out those toxins or meds. I wish you all the best and I will try to think of some more things I did when I could not sit still, or my anxiety was on the moon when I came clean over 3 yrs ago. Best of Luck to you!

Bless
Vickie
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
5783082 tn?1374180761
Hey, just wanted to say I've been there! Adderall, phentermine, cocaine, any upper I could get my hands on! I got hooked on the ephedrine in broncaid when I found it really helped my asthma AND gave me that good 'upper' feeling that I liked so much from opiates. It acts on similar brain receptors, and just like pain pills, your body develops a tolerance. For me, it got to the point where I realized that after taking it consecutively so long, the "feel good" would be shorter and the body aches and irritability were getting longer, which is caused by your body depleting all the "feel good" resources. The good news is that uppers don't have as much of a drawn out withdrawal like pain pills. For me, it was just two or three days of no energy and body aches, irritable, etc.  It's a mental fight to not pop a pill to try and fix it, though. I replaced all the bad pills with a couple good ones, like a multivitamin, B spectrum vitamins(B6 and B12 especially), and an amino acid supplement called L-Tyrosine(which is found in meats, cheese, bannanas, etc. and it's what your body needs to start making those "feel good" and energy chemicals in your brain again. Try and eat good and find some extra support until you can recover, and find a good tv show to binge on for a couple days lol. Praying for ya, let me know if you have any questions!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
10287982 tn?1443819335
Hi? Is it Erin?
Anyhow, I can totally relate! I was on adderrall for years. As you know, it is very hard to stop, but that's what you have to do.

I too was shocked at the lack of understanding by professionals. What you are going through is brutal, but listen to me: it can be done. You are absolutely right about your heart and kidneys too.

You need to find your own way of breaking free, either by tapering or by simply stopping. If you just stop, I know from experience that the depression can be sincerely profound. You may sleep 18 hours, you may cry or feel suicidal. But, again, listen to me: it absolutely gets better. Once your brain readjusts its balance of hormones to life without stimulants, in only a few days you will be better enough to start your recovery in earnest.

And when I say recovery, I mean do what I did: "check yourself in" to AA or NA on a daily basis, like they should have shown you at treatment. Get yourself the best care available—the twelve steps—and don't settle for anything less. You are absolutely "sick enough" right this minute to deserve a full and loving recovery.

And know what? The rooms are full of people who went through exactly what you are going through. Go to a meeting. Just sit and listen. Try to talk to someone after and say, "Hi! I'm new." But if you aren't ready to talk, just sit there. As often as you can.

The twelve steps aren't the only answer, but they are the only one I've seen work in any lasting way. And I've been coming around since 1986! Old, yes! Dead? Not yet!

Thank you so much for posting. You helped me a lot remembering how hard it was to stop, and how isolated and unique I thought I was. I was wrong! And I never would have known it if I hadn't gone to a meeting.

Keep coming back, Erin!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Addiction: Substance Abuse Community Resources